Codeine side effects: Shallow breathing is a serious side effect

Codeine side effects: Shallow breathing is a serious side effect

Scientists explain how painkillers work on the body

When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.

Codeine is a painkiller used to treat pain, for example after an operation or an injury. It’s also used for long-standing pain when everyday painkillers, such as aspirin, ibuprofen and paracetamol, haven’t worked. According to the NHS, codeine works by stopping pain signals from travelling along the nerves to the brain.

Like all medicines, codeine can cause side effects in some people – but many people don’t experience side effects or only minor ones.

As the NHS explains, the higher the dose of codeine the more chance that you will get side effects.

There are a spectrum of side effects, which range from common to uncommon.

According to the NHS, serious side effects happen in less than one in 100 people.

Breathing difficulty or short shallow breathing is a serious side effect of taking codeine, it says.

Other side effects include:

  • Muscle stiffness
  • Symptoms of low blood pressure which include feeling dizzy and tired
  • Seizures.

Although the recommended advice is to seek urgent medical attention if you encounter serious side effects from taking medication, some side effects may occur that usually do not need medical attention, says the Mayo Clinic.

“These side effects may go away during treatment as your body adjusts to the medicine,” explains the health body.

DON’T MISS
How to live longer: Doctor shares six simple tips [TIPS]
Hair loss treatment: Garlic gel or juice helps [ADVICE]
Diabetes symptoms: The hidden sign in your poo [INSIGHT]

“Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects.”

It adds: “Check with your health care professional if the side effects continue or are bothersome or if you have any questions about them.”

Is it safe for me to take codeine?

Although it is generally safe to take codeine, some people are recommended to take special care when taking it.

According to Bupa, older people and those with breathing problems or kidney or liver problems need to take special care.

People with inflammatory bowel conditions, such as ulcerative colitis or Crohn’s disease, should also take special care, says the health body.

“If you’re pregnant or breastfeeding, you shouldn’t take codeine unless your doctor advises you to,” it adds.

What will happen if I stop taking it?

If you need to take codeine for a long time your body can become tolerant to it.

“This isn’t usually a problem but you could get unpleasant withdrawal symptoms if you stop taking it suddenly,” explains the NHS.

“If you want to stop taking codeine, talk to your doctor first,” advises the NHS.

As the health body explains, your dose can be reduced gradually so you don’t get unpleasant withdrawal symptoms.

If you stop taking it suddenly it can cause unpleasant withdrawal symptoms such as:

  • Feeling agitated
  • Feeling anxious
  • Shaking
  • Sweating.

If you have been taking codeine for more than a few weeks, do not stop taking it without speaking to your doctor first, adds the NHS.

Source: Read Full Article